You are here
Management of Targeted Therapies: adverse events with immune checkpoint inhibitors – how to manage patients in clinical practice?
By Stéphane Champiat, recorded at TAO (Transatlantic Oncology meeting), Nov 20-21, 2014, Paris
Cancer immunotherapy targets the immune system, leading to a novel spectrum of adverse events – the so-called immune-related adverse events. While early adverse events are rare with immune checkpoint inhibitors, delayed and post-treatment adverse events can occur as these inhibitors activate the immune system and thus have a more global effect; the treatment sometimes also activates auto-reactive clones which may trigger an autoimmune response. Stéphane Champiat provides an overview of the clinical development of immune checkpoint inhibitors and the kinetics of appearance of immune-related adverse events such as rash, pruritus, diarrhea, colitis, liver toxicity and hypophysitis. He identifies potential risk factors for immune-related toxicity and presents a risk management algorithm – early detection of autoimmune diseases is important because their treatment becomes more and more difficult as they progress. Immune-related toxicity can affect all organs; therefore, it is vital that physicians remain vigilant and patients are educated with regard to signs and symptoms of autoimmune diseases.
Stéphane Champiat, Institut G. Roussy, Villejuif, France